To the Editor: Hardly a week goes by without news reports of tear gas being used in a public setting, typically for the dispersal of demonstrators or to subdue barricaded prisoners.1
In the United States, Britain, and Europe, ω-chloroacetophenone and o-chlorobenzylidenemalonitrile (CS) is an agent that has gained widespread acceptance as a means of controlling civilian populations during disturbances.1
There are no previous case reports of long-term pulmonary effects in humans as a result of CS exposure. CS is known to act on exposed sensory nerve endings, with signs and symptoms that follow occurring principally in the eyes and the respiratory tract. Typically there is an almost instantaneous and severe inflammation of the conjunctiva, accompanied by pain in the eyes, excessive lacrimation, and blepharospasm; there is irritation of the nasal passages with resultant rhinorrhea, a burning sensation in the throat, and a feeling of intense discomfort during which the subject coughs, often violently. If the exposure is continued, there is difficulty breathing, and many subjects describe chest tightness or pain. However, chronic respiratory effects in humans have not been previously reported. Any such effects are important to recognize because of the widespread use of these types of agents, not only by law-enforcement officials in control of civilian and prison populations, but increasingly by civilian populations for the purpose of self-defense.
Previous references have described relief from all major effects of CS within minutes of being removed from the exposure.2
We describe a patient, previously healthy, who experienced well-recognized symptoms of acute exposure to the riot-control agent Deep Freeze® (1% orthochlorobenzalmalonitrile, 1% oleo resin capsicum in a solvent blend containing an ultraviolet dye). Several months after this exposure, the subject continued to exhibit signs and symptoms consistent with reactive airways dysfunction syndrome (RADS) as described by Brooks et al,3 including decreased exercise tolerance, chronic cough, fatigue, wheezing, and pulmonary function test results consistent with both reversible and fixed obstructive pulmonary disease.
This 53-year-old white man was referred to the Occupational Medicine Clinic at the University of Michigan Hospital for evaluation of a possible relationship between chronic respiratory difficulties and a high-level exposure to "pepper gas."
At the time of the above-noted exposure, the subject was performing his usual occupation as a prison guard. During a "shakedown" procedure on a housing unit in the prison, he turned over a mattress. It was at this time that the patient was exposed to a high level of "pepper gas" for at least 30 seconds. It was later determined that the exposure was to Deep Freeze®, which had previously been sprayed on the mattress.
The subject experienced immediate symptoms of mucous membrane irritation, cough, and chest tightness. During the next several months, he experienced wheezing and shortness of breath, requiring several hospitalizations. Numerous pulmonary-function test results were consistent with reversible and fixed obstructive pulmonary disease.
Persistent symptoms 4 months after exposure led to this patient's referral to the University of Michigan's Division of Occupational Medicine. His pulmonary examination at that time revealed bibasilar rates and bilateral diffuse wheezing. Pulmonary function tests were as previously described.
Before the "pepper gas" exposure, the patient had experienced no respiratory symptoms. He has no history of respiratory problems, dating back to childhood. Indeed, he had previously been physically active, regularly performing such activities as jogging, marathoning, woodworking, and singing.
The subject subsequently returned to work in October 1993. However, even now (1996), he works in a restricted capacity (no irritant exposure, no strenuous activity) and requires several prescription medications for treatment of his pulmonary symptoms.
The case described involves confined space exposure to a riot-control agent consisting of o-chlorobenzylidenemalonitrile and capsicum.
o-Chlorobenzylidenemalonitrile (CAS: 2698-41-1), most widely used in the United States, is a potent lacrimating agent and upper respiratory irritant.4 With increasing doses, there is chest tightness, dyspnea, coughing, and sneezing.5
Capsaicin, the active principle of hot peppers of the genus Capsicum, exhibits broad bioactivity. Exposure targets neuronal structures that contain substance P, seen clinically as gastrointestinal and dermatologic irritation, bronchospasm, and fibrinolysis.6
Although there is a paucity of human case reports, o-chlorobenzylidenemalonitrile's classification as a respiratory irritant, this subject's high-level exposure, and his symptoms consistent with RADS are quite concerning. This concern has broader implications than just the patient described here, considering the widespread use of riot-control agents in law enforcement for subduing prisoners and for crowd control, and in the general population for self-defense.
Available medical records document that the patient was in good health before the exposure incident. Since then, however, his condition has deteriorated significantly. He has decreased exercise tolerance, chronic cough, wheezing, and fatigue. His pulmonary function test results are abnormal and consistent with both reversible and fixed obstructive pulmonary disease. With his history of a high-level exposure to a respiratory irritant, it is likely that this subject has RADS.
Military studies among volunteers have found that, in most cases, removal from exposure to CS results in fairly rapid recovery, with cessation of all symptoms within minutes.1 Specifically, it has been noted that "with aeration alone, the patient usually recovers in 10 to 20 minutes."7 If detonated in an enclosed space, as in this case, much higher levels of exposure could be expected. Moreover, chemical weapons have generally been noted to be notoriously uneven in their dispersal.8
The lack of evidence showing long-term respiratory effects of CS on human subjects has perhaps contributed to its continued popularity for use among the groups mentioned. A textbook that includes a chapter on battlefield chemical inhalation injury5 notes that individuals with preexisting chronic bronchitis are thought to be at increased risk of superimposed acute bronchitis or bronchial pneumonia after exposure. This same text mentions that there were no significant long-term health effects noted in two follow-up assessments of otherwise healthy exposed populations. One study cited no effect of CS on peak flow, tidal volume, and vital capacity.9 The authors concluded that CS did not show any effect on lung function. Another human case report has noted acute bronchopneumonia, which resolved with treatment.10
Capsaicin has been shown to induce severe irritant bronchospasm in one case report.6 However, symptoms resolved without sequelae within 24 hours.
In the initial report of reactive airways dysfunction by Brooks et al,3 in most instances, subjects had no preexisting respiratory illness, the accident occurred with a single specific exposure incident, symptoms developed shortly after exposure (minutes to hours), the etiologic agent was a recognized irritant, and there was persistence of respiratory symptoms and continuation of airways hyperreactivity for at least 3 months and often several years after the incident. This case report described and demonstrates all of these factors, and is, therefore, consistent with a diagnosis of RADS.
Although acute respiratory irritation is well-recognized with the use of riot-control agents, we are not aware of any reports of chronic long-term airways hyperreactivity in human subjects either experimentally or accidentally exposed to these agents.
This case report is important in view of the ever-increasing use of these agents. Those people using such agents should utilize diligence and discretion. One must realize that use of such respiratory irritants, even in the recommended manner, can have long-lasting detrimental effects on those exposed.
Victor S. Roth, MD, MPH
Division of Occupational and Environmental Medicine; University of Alabama at Birmingham; Birmingham, AL
Alfred Franzblau, MD
Occupational Health Program; University of Michigan School of Public Health; Ann Arbor, MI
1. Hu H, Fine J, Epstein P, Kelsey K, Reynolds P, Walker B. Tear gas: harassing agent or toxic chemical weapon. JAMA.
2. Sanford JP. Medical aspects of riot control (harassing) agents. Annu Rev Med.
3. Brooks SM, Weiss MA, Bernstein IL. Reactive airways dysfunction syndrome (RADS): persistent asthma syndrome after high level irritant exposures. Chest.
4. Hathaway GJ, Proctor NH, Hughes JP, Fischman ML. Chemical Hazards of the Workplace.
New York: Van Nostrand Reinhold; 1991:160.
5. Loke J. Pathophysiology and Treatment of Inhalation Injuries.
New York: Marcel Dekker; 1988:290-291.
6. Tominack RL, Spyker A. Capsicum and capsaicin-a review: case report of the use of hot peppers in child abuse. J Clin Toxicol.
7. Lee BH, Knopp R, Richardson ML. Treatment of exposure to chemical personal protection agents. [Letter.] Ann Emerg Med.
8. Sidel VW. Chemical and biological weapons: a primer. N Engl J Med.
9. Beswick FW, Holland P, Kemp KH. Acute effects of exposure to orthochlorobenzylidene malononitrile (CS) and the development of tolerance. Br J Ind Med.
10. Park S, Giammona ST. Toxic effects of tear gas on an infant following prolonged exposure. Am J Dis Child.
Readers are invited to submit letters for publication in this department. Submit them to: The Editor, Journal of Occupational and Environmental Medicine, PO Box 370, Bryn Mawr, PA 19010. Letters should be typewritten and double spaced and should be designated “For Publication.”